Quantcast

Feds Warn of Pain Patch Overdose Risk

Get the WebProNews Newsletter:
[ Business]

The US Food and Drug Administration issued a public health advisory regarding the use of skin patches containing the “very strong narcotic” pain reliever, fentanyl, while investigating 120 deaths that may have been due to overdose.

Marketed as Duragesic by Johnson & Johnson owned Janssen, the skin patches are intended for patients in excruciating and unrelenting pain, such as those suffering from bone cancer. The patches allow for the continual absorption of the drug. The drug is so powerful that it is only used for patients who already have a high narcotic tolerance like some may have for morphine. It is not suggested for surgery recovery or short-term pain.

Since the drug was approved in 1990, 120 fentanyl patients have died, though it is unclear if they were overdoses. The FDA is investigating the cases to determine if the patients overdosed or if other factors, like the patients’ terminal illnesses, contributed. Duragesic already has the FDA’s strongest “black box” warning on the label.

“Some of the cases would seem to involve an overdose,” Dr. Robert Meyer, head of the FDA office that regulates painkillers. “We understand that labeling is not always understood or adhered to, and this is a way to reemphasize that these important warnings should be heeded.”

Doctors fear that patients not following the instructions correctly could have led to unintentional overdose. But other factors also could have contributed like rare patch defects that allow absorption through the skin to occur too rapidly and in too high doses.

The signs of a fentanyl overdose are shallow breathing, fatigue, extreme drowsiness, fogged thinking, slurred speech, difficulty walking, and feeling faint or dizzy. The main danger is the cessation of breathing which the drug seems especially adept at causing.

“The way people die is that it decreases the drive to breathe, so people will not breathe effectively,” said Meyer.

Removing the patch does not reverse the affects of the drug as enough of it may have already been absorbed into the system to last for 17 hours or more.

This isn’t the first time the dangers of the narcotic have been noticed. In 2002, Chechen rebels held 750 hostages inside a Moscow theater. Russian authorities pumped in a gas said to contain fentanyl. Intending to peacefully put everyone inside to sleep, 120 of the hostages died from the gas.

The FDA advisory warns about drinking alcohol and heat exposure to those wearing the patch. Patients are advised to not to drink alcoholic beverages or expose themselves to heat sources like electric blankets, hot tubs, heating pads, or saunas. Some HIV drugs and antifungal medications were also listed as risky combinations.

Fentanyl overdose risk is also high among drug abusers. With a high street value, the narcotic is often stolen from distributors and sold for recreational use.

Feds Warn of Pain Patch Overdose Risk
Top Rated White Papers and Resources
  • Leslie

    Be careful this medicine causes confusion and odd behavior. Run for yourLIFE if your pain mgt doctor tries to convince you it is safe,,,,this stuff should be
    Banned